Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
In this case study, we explore a case of bilateral acute angle closure (AAC) attack detected in a 52-year-old female patient with no other ophthalmic background or predisposition to angle closure, following an increase of her regular sumatriptan dose used for migraine relief. Even though the initial presentation was misinterpreted as migraine attack, it nevertheless alerted the treating physicians to immediate cessation of the drug, allowing for the pertinent ocular symptomatology to be unveiled. Drug-induced bilateral AAC is a rare occurrence and can lead to significant ocular morbidity if not detected and treated early. Clinicians of emergency care should be aware of this uncommon association, as prompt ophthalmology input is vital. Interestingly, although it would be anticipated that people prone to angle closure attack after sumatriptan intake would exhibit symptoms after initiation of the drug, our patient suffered an attack while on long-term treatment and following dose increase.
In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.
Simultaneous bilateral acute angle closure (AAC) glaucoma is a rare ophthalmic emergency that requires prompt recognition and treatment to prevent permanent optic nerve damage. An attack can often be precipitated by the administration of certain drugs. Previous reports include AAC attacks among patients taking sulfa-based drugs; tricyclic, antipsychotics, benzodiazepines, antiparkinsonians, anticonvulsants (namely, topiramate) and anti-inflammatory agents.1 It is essential that clinicians are aware of the signs and symptoms of AAC glaucoma and the potential drugs that may precipitate an attack. Although AAC glaucoma is difficult to miss when presenting in its typical form, atypical presentations may …
Contributors We all contributed to the writing of this case report and declare there are no competing interests from any of the authors. SZ and AM gathered the initial data and wrote the initial abstract while DMA wrote the initial draft of the article and the discussion. We were all involved in discussion regarding planning of the overall article and layout. Following editing the abstract with SZ and AM, CP reviewed the article and did a final edit before submission.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.